Anda di halaman 1dari 1

Artralgias secundarias a metimazol (Endocrinol Nutr.

2000;47:197. - vol.47 nm 7)
We have found a total of 25 cases of arthralgias secondary to antithyroid drugs reported in the literature. Most patients were women, which is likely secondary to the epidemiology of Graves' disease2-18. A common feature was the fact that polyarthralgias were migratory, and involved large and small joints. Polyarthralgias occurred within 1-2 months of starging antithyroid drugs, were associated with elevated ESR and ANA were usually negative. Symptoms disappeared within 2-4 weeks after stopping therapy. In our case, polyarthralgias disappeared with a short course of antiinflammatory drugs and changeover to propylthiouracil (PTU). Moreover, even when cross reactivity between propylthiouracil and methimazole has been documented to be 20%, our patient had no problems, three months after initiating PTU. There are 5 cases in the literature where corticoesteroids were used to treated arthralgias18, and the duration of symptoms did not appear to be shortened by the use of corticosteroid. Some of the reported patients had additional features such as lymphadenopathy, serositis, rash and fever suggestive of a drug induced lupus-like syndrome (24%)3,8,10,12. Nephritis was rarely reported as part of the lupus like syndrome in these patients18. Only two studies have recorded the frequency of this side-effect of antithyroid drugs. A study of 500 patients taking these drugs found a 1.6% prevalence of arthralgias5, and a second study reported 6 cases of arthralgia in 831 patients taking antithyroid medication. In these papers, rheumatic complaints did not appear to be dose-related. The exact pathogenesis of antithyroid drug-induced ar thritis is unknown. Two mechanisms have been proposed. Most reports have postulated that antithyroid arthritis syndrome is an immunological phenomenon, with abnormal cellular and humoral immunologic activity19. In this hypothesis, the thiol group of these drugs may undergo covalent binding to cellular macromolecules behaving as a hapten to induce antibody production. Other authors20 have proposed a role of glutathione and cooper. Patients would be predisposed to this adverse effect if they had a deficit in cellular cooper binding capacity. The complex cooper-methimazole could then alter glutathione metabolism, enhancing release of interleukin 1 from mononuclear leukocytes, producing secondary synovial inflammation. In conclusion, a high degree of clinical awareness of this side effect is essential to recognize this entity where drug discontinuation or change is necessary. If a cross reactivity with the second drug ensues, other forms of treatment for hyperhyroidism, such as radioablation of surgery, are recommended.